What is Narcan? The lifesaving treatment that can reverse opioid overdose symptoms
Astroworld Festival: Authorities to give update after 8 people killed in crowd horror
Houston authorities say that a chaotic concert stampede that left 8 people dead included a suspected unwanted opioid injection that caused several people to be injected with the drug Narcan to reverse the symptoms of a drug overdose.
Houston Police Chief Troy Finner said during a press conference Saturday that a security guard reported feeling a “prick” in their neck and medical staff administered Narcan to the guard as well as several individuals.
NARCAN is used to help revive opioid overdose victims. A pair of Cincinnati police officers recently used the medication to help a woman who was experiencing a drug overdose. (Photo By MediaNews Group/Reading Eagle via Getty Images)
Narcan, also known as Naloxone, is one of few drugs available to first responders and the public that has the ability to reverse symptoms of an overdose and potentially save lives, according to Family First Intervention.
Narcan is an opioid antagonist, which means it blocks opioid receptors in the brain and reverses the symptoms that come along with opioids like heroin and fentanyl.
Opioid overdoses typically include a drop in blood pressure, slowed heart rate, slowed or stopped breathing, blue lips, and pale skin.
Rapper Travis Scott was performing on stage when what authorities are calling a "mass casualty incident" occurred.
(Photo by Erika Goldring/WireImage)
To administer Narcan, first responders and health professionals typically lay the victim flat on his or her back with their head tilted slightly before applying the nasal spray applicator into one nostril and squeezing.
In many cases, victims will regain consciousness or responsiveness in a few minutes.
A 2015 CDC report stated, “From 1996 through June 2014, surveyed organizations provided naloxone kits to 152,283 laypersons and received reports of 26,463 overdose reversals.”
In a press conference held on Saturday afternoon, Houston Mayor Sylvester Turner confirmed that while the age of one victim who attended the Travis Scott Astroworld concert remains unknown, other victims were 14, 16, 21, 23, and 27. Two victims were 21 and two were 23.
Turner confirmed that 25 people were hospitalized, including several attendees under the age of 18.
Scott, 29, has released a statement, as has event promoter Live Nation.
Officials declared a “mass casualty incident” just after 9 p.m. Friday during the festival attended by an estimated 50,000, Houston Fire Chief Samuel Peña told reporters at a news conference.
In the hours following the incident, a video began circulating on Twitter featuring Scott, 29, performing while police seemingly work to resuscitate a nearby attendee.
Fox News’ Nate Day contributed to this report
Source: Read Full Article